Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 184, NWS Twin Cities, MN

June 20, 2022Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2022, 7:23 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 7:23 PM CDT (00:23 UTC)
Expired
Jun 20, 2022, 8:00 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KMPX 210023
SVRMPX
MNC097-153-210100-
/O.NEW.KMPX.SV.W.0184.220621T0023Z-220621T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
723 PM CDT Mon Jun 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Todd County in central Minnesota...
  Western Morrison County in central Minnesota...

* Until 800 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Randall, or 13 miles west of Little Falls, moving northeast at
  55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Todd and western Morrison Counties, including the
  following locations... Philbrook, Elmdale, Little Falls Airport,
  Cushing, Camp Ripley Junction, Sobieski, Burtrum and Crow Wing
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4633 9462 4631 9455 4633 9441 4627 9434
      4623 9440 4618 9437 4616 9438 4616 9413
      4577 9443 4598 9497 4636 9466
TIME...MOT...LOC 0022Z 211DEG 47KT 4604 9462 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
035 
WWUS53 KMPX 210050
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 PM CDT Mon Jun 20 2022

MNC097-153-210100-
/O.CON.KMPX.SV.W.0184.000000T0000Z-220621T0100Z/
Todd MN-Morrison MN-
750 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN TODD AND WESTERN MORRISON COUNTIES...

At 750 PM CDT, a severe thunderstorm was located over Swanville, or
12 miles southwest of Little Falls, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Little Falls, Long Prairie, Motley, Randall, Upsala, Swanville,
Bowlus, Flensburg, Camp Ripley, Cushing, Sobieski and Burtrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4633 9462 4631 9455 4633 9441 4627 9434
      4623 9440 4618 9437 4616 9438 4616 9413
      4577 9443 4595 9489 4636 9466
TIME...MOT...LOC 0050Z 225DEG 39KT 4590 9460 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
643 
WWUS53 KMPX 210100
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Mon Jun 20 2022

MNC097-153-210110-
/O.EXP.KMPX.SV.W.0184.000000T0000Z-220621T0100Z/
Todd MN-Morrison MN-
800 PM CDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD AND WESTERN
MORRISON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4633 9462 4631 9455 4633 9441 4627 9434
      4623 9440 4618 9437 4616 9438 4616 9413
      4577 9443 4595 9489 4636 9466
TIME...MOT...LOC 0100Z 211DEG 47KT 4600 9451 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:31 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 20, 6:31 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022

KEY MESSAGES:

- Heat wave peaks today, but above normal temperature to continue
  for the rest of the week.

- Severe thunderstorms with wind as the main threat possible in
  western Minnesota this evening into tonight.

Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.

Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.

Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022

Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.

KMSP...TS should remain to the north and west this evening.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
     Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
     Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
     Medicine.

     Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
     Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.

WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Jun 20, 6:36 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Mon Jun 20 2022

MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk-
Barron-St. Croix-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Dangerous heat indices will continue this evening.

A few severe storms are possible with damaging winds and large
hail, primarily across western Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ078-084-085-091>093-WIZ016-024>028-212345-
Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Hot heat indices will continue this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jun 20, 6:17 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Mon Jun 20 2022

MNZ048-049-055-057-202345-
Kandiyohi MN-Stearns MN-Pope MN-Swift MN-
617 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southeastern Pope,
west central Stearns, northeastern Swift and northwestern Kandiyohi
Counties through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Murdock, or 18 miles northwest of Willmar, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brooten around 635 PM CDT.

Other locations impacted by this storm include Sunburg, Padua and
Elrosa.

This includes U.S. Highway 71 between mile markers 154 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4526 9522 4533 9538 4564 9517 4556 9491
TIME...MOT...LOC 2317Z 212DEG 41KT 4535 9527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borghoff
Local storm report, Jun 20, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     SAUK CENTRE             45.74N 94.96W
06/20/2022                   STEARNS            MN   PUBLIC

            TREES DOWN. SAUK CENTER AIRPORT REPORTED A
            53 MPH GUST.

&&

BORGHOFF
Local storm report, Jun 20, 7:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     SAUK CENTRE             45.74N 94.96W
06/20/2022                   STEARNS            MN   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            SAUK CENTRE. TREES DOWN. SAUK CENTRE AIRPORT
            REPORTED A 53 MPH GUST.

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:02 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine50 min
Jun 20, 10:20 PM CDTSpecial Weather StatementMPXMeeker25 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningMPXLac qui Parle44 min
Jun 20, 10:45 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift45 min
Jun 20, 10:54 PM CDTSevere Thunderstorm WarningMPXStevens24 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine54 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Sherburne, Wright26 min
Jun 20, 11:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd25 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningMPXMorrison, Pope, Stearns, Todd33 min
Jun 20, 11:49 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Yellow Medicine41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.